REDUCING THE CLOPIDOGREL DOSE

After a suspected transient ischemic attack, an 81-year-old man who takes 81 mg aspirin daily was placed on clopidogrel (Plavix) 75 mg. Shortly thereafter, he developed easy bruising. Should I reduce the clopidogrel by having him take half a tablet daily or go to alternate-day dosing? Other suggestions?
—R.E. Nordling, MD, Hendersonville, N.C.

Easy bruising is very common when elderly patients are placed on multiple antiplatelet agents. Sometimes just reassuring patients that this is a common side effect and educating them on the benefits of the medications is enough to make it bearable. If not, you can consider stopping the aspirin and continuing with clopidogrel alone or trying aspirin/dipyridamole (25 mg/200 mg) instead. There is no evidence to support the use of Plavix at a lower dose or frequency.
—Susan Kashaf, MD, MPH (115-17)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters